Colorado, 2008

Hail in Colorado, July 2, 2008

July 2, 2008 · NWS PUB · 5 events in 1 county or zone

Hail up to the size of quarters occurred across northern Colorado Springs and Black Forest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail up to the size of quarters occurred across northern Colorado Springs and Black Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 1:57 PM MST, 38 minutes earlier.

Area forecast discussion, Jul 2, 1:57 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT WED JUL 2 2008

.SHORT TERM...
(TONIGHT AND TOMORROW)

...SHORT TERM CONCERNS INCLUDE TIMING AND EXTENT OF FRONTAL BOUNDARY
ACROSS EASTERN COLORADO ALONG WITH THUNDERSTORM COVERAGE...

CURRENT WATER VAPOR IMAGERY CONTINUES TO SHOW NORTHWEST FLOW MOVING
OVER COLORADO. THE THUNDERSTORM ACTIVITY WILL DECREASE IN THE
WESTERN AREAS AS THE EVENING PROGRESSES. THERE REMAINS THE
POSSIBILITY FOR ISOLATED THUNDERSTORMS ALONG THE EASTERN PLAINS
ENDING BY MID EVENING. FRONTAL PASSAGE SHOULD OCCUR EARLY THIS
EVENING. THE MODELS BOTH SEEM TO BE IN RELATIVE AGREEMENT ON THE
APPROXIMATE TIMING. WITH AN INFLUX OF MID LEVEL MOISTURE...A STRATUS
LAYER WILL FORM OVER SOUTH EASTERN COLORADO. THIS LAYER WILL REMAIN
OVER MOST OF THE AREA UNTIL AFTER DAYBREAK. THIS CLOUD LAYER COUPLED
WITH THE COLD FRONT...WILL CAUSE REDUCED MAXIMUM TEMPERATURES
TOMORROW. THE REDUCED MAXIMUM TEMPERATURES AND THE PRESENCE OF CAP
IN THE SOUNDINGS WILL REDUCE THE THUNDERSTORM THREAT FOR TOMORROW.
THE STRATUS LAYER SHOULD DISSIPATE BY 18Z. THE BEST AREAS FOR
THUNDERSTORM ACTIVITY TOMORROW AFTERNOON SHOULD BE ALONG THE FRONTAL
BOUNDARY IN NORTHERN KIOWA AND OVER THE MOUNTAINS ESPECIALLY THE
SOUTHEAST RANGES. -JC

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

LINGERING SEVERE THUNDERSTORM THREAT THE CONCERN FOR THURS EVENING.
MAIN FOCUS FOR THUNDERSTORMS WILL BE ALONG THE FRONT TO THE SOUTH...
ACROSS THE TX/OK PANHANDLE INTO NE NM AND ALONG THE EASTERN SLOPES
OF THE SOUTHEAST MOUNTAINS.  WITH 50-55+ DEW POINTS POOLING ALONG
THE EASTERN SLOPES OF THE SE MTS IN EASTERLY UPSLOPE FLOW NAM IS
SHOWING UP TO 2000 J/KG OF CAPE IN THIS REGION.  WITH EASTERLY LOW
LVL FLOW BENEATH NW FLOW ALOFT...DEEP LAYER SHEARS RANGE FROM AROUND
25-30 KTS...ENOUGH TO SUPPORT ISOLATED SEVERE THUNDERSTORMS IN THIS
REGION...WITH MAIN THREATS LARGE HAIL AND DAMAGING WINDS. HOW FAR
EAST TO SPREAD SCT POPS IS THE MAIN QUESTION.  LATEST NAM12 MODEL
SOUNDINGS IN 12Z RUN LOOK CAPPED ACROSS THE PLAINS...AND FORCING
ALOFT APPEARS PRETTY WEAK FROM PV LOBE WHICH ORIGINATES FROM NV
TODAY. BUT IF CONVECTION CAN BE FORCED BY OUTFLOW BOUNDARIES OR IF
SUFFICIENT HEATING IS REALIZED AND CONVECTIVE TEMPS ARE ATTAINED
THEN ITS POSSIBLE SCT POPS MAY BE NEEDED ACROSS THE PLAINS.  CURRENT
POPS ARE IN LINE WITH LATEST GUIDANCE AND PAST PERFORMANCE OF MODELS
SUGGEST NAM IS PROBABLY OVERDOING THE QPF ACROSS SE CO THURS
EVENING. THINK MAIN INSTABILITY AXIS WILL END UP BEING FARTHER SOUTH
ALONG THE FRONT. ANY WEAK FORCING WILL BE EXITING SE CO OVERNIGHT SO
THINK MOST CONVECTION WILL END BY 06Z.

RIDGE AXIS SHIFTS EASTWARD FOR FRIDAY WHICH SPREADS WARMER AIR ALOFT
ACROSS THE REGION BY THE AFTN.  DEW POINTS START OUT IN THE 50S
ACROSS THE LOWER EASTERN SLOPES/SE PLAINS BUT CRASH INTO THE 30S TO
LOWER 40S BY AFTN IN SPITE OF SE LOW LVL FLOW AS DEEP MIXING TAKES
PLACE.  THIS DECREASES THE CAPES TO LESS THAN 800 J/KG AND DEEP
LAYER SHEARS DROP TO LESS THAN 20 KTS.  THUS...THREAT FOR ANY SVR
THUNDERSTORMS APPEARS TO BE NIL.  WARMED UP MAX TEMPS THIS DAY.
DECREASED DEW POINTS ALONG THE I-25 CORRIDOR AS WELL...BUT LATER
SHIFTS MAY NEED TO DROP THEM FURTHER IF LATER RUNS CONTINUE TO SHOW
SUBSTANTIAL DRYING.

SATURDAY/SUN LOOKS RATHER HOT ACROSS THE CWA AS A SERIES OF
SHORTWAVES MOVE THROUGH THE NRN US ROCKIES CUTTING DOWN THE RIDGE TO
THE NORTH...AND DEEPENING THE LEE TROF TO THE EAST.  H7 TEMPS RANGE
FROM +16 TO +20C ACROSS THE AREA...SO LOWER 100S ARE POSSIBLE ACROSS
THE SE PLAINS.  MODEL SOUNDINGS SHOW VERY HIGH BASED MOISTURE MOVING
ACROSS THE AREA ASSOC WITH WEAK SHORTWAVES...SO COULD SEE SOME HIGH
BASED DRY THUNDERSTORMS THESE DAYS.

WEAK COLD FRONT MOVES IN FOR MONDAY THOUGH APPEARS COOLER TEMPS/AND
BEST MOISTURE STAYS OFF TO THE NORTHEAST. COVERAGE OF THUNDERSTORMS WILL
BE DEPENDENT ON HOW QUICKLY THE MOISTURE MOVES IN.  FOR NOW APPEARS
BEST THREAT AREA WILL STAY OF TO THE NORTHEAST UNTIL DEEPER SURGE
MOVES IN LATER MONDAY NIGHT INTO TUES.  UPPER RIDGE REBUILDS OVER
THE WEST BY WED WITH LOW LVL EASTERLY FLOW KEEPING LOW LVL MOISTURE
TRAPPED UNDER THE RIDGE WITH AFTN/EVENING THUNDERSTORMS POSSIBLE
EACH DAY...ESP OVER THE MTS. -KT

&&

.AVIATION...
ISOLATED THUNDERSTORMS THIS AFTERNOON REMAIN A POSSIBLE HAZARD
UNTIL ABOUT MID EVENING.   THE MAIN THREATS WILL BE LOCALLY HEAVY
RAIN OVER THE MTS AND HIGH VALLEYS ALONG WITH SMALL HAIL...WHILE
OVER THE SOUTHEAST PLAINS THE MAIN THREAT WILL BE WIND GUSTS UP TO
50 MPH. THE INCOMING AND SUBSEQUENT LOWERING OF A MID DECK WILL
CAUSE MVFR CONDITIONS TOMORROW MORNING ALONG THE I 25 CORRIDOR.
THERE IS ALSO THE POSSIBILITY FOR THIS LAYER TO THICKEN/LOWER AND
CAUSE IFR CONDITIONS. THIS LAYER WILL CLEAR OUT BY 18Z TOMORROW
AND THE ONLY THREAT WILL BE ISOLATED THUNDERSTORMS ALONG THE
FRONTAL BOUNDARY AND OVER THE MOUNTAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/31
Hazardous weather outlook, Jul 2, 5:37 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
637 AM MDT WED JUL 2 2008

COZ058>089-093>099-031245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
637 AM MDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE HIGHER TERRAIN AND THE ADJACENT VALLEYS AND PLAINS
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE DRY...PRODUCING
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH...WITH
LITTLE OR NO RAINFALL. THIS COULD LEAD TO A FEW FIRE STARTS AND
INCREASED FIRE DANGER...ESPECIALLY ACROSS THE I-25 CORRIDOR. A FEW
OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND HAIL TO
THE SIZE OF PENNIES...ESPECIALLY ACROSS THE FAR EASTERN PLAINS THIS
EVENING...WHERE LOW LEVEL MOISTURE WILL BE INCREASING BEHIND A
PASSING COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN
PLAINS AND EASTERN MOUNTAINS DURING THE AFTERNOON AND EVENING. THE
MAIN THREATS FROM THESE STORMS WILL BE ONE INCH DIAMETER HAIL...OR
LARGER...AND WIND GUSTS IN EXCESS OF 60 MPH.

STARTING ON FRIDAY...WARMER AND DRIER AIR WILL MOVE INTO THE
REGION. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...AND
THE THREAT FOR MOSTLY DRY THUNDERSTORMS WILL INCREASE THROUGHOUT
THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, El Paso

When
July 2, 2:35 PM MST to 2:40 PM MST
Where
El Paso County, 6.42 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.740

Hail, El Paso

When
July 2, 2:35 PM MST to 2:46 PM MST
Where
El Paso County, 5.81 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.760

Hail, El Paso

When
July 2, 2:45 PM MST to 2:50 PM MST
Where
El Paso County, 2.34 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.730

Hail, El Paso

When
July 2, 2:45 PM MST to 2:50 PM MST
Where
El Paso County, 5.29 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.740

Hail, El Paso

When
July 2, 2:55 PM MST to 3:00 PM MST
Where
El Paso County, 4.3 mi W of Falcon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.930, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124010, 124011, 124012, 124013, 124014.